Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 122, NWS Grand Forks, ND

July 7, 2008Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2008, 6:01 PM CDT for Cass County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2008, 6:01 PM CDT (23:01 UTC)
Expired
Jul 7, 2008, 7:00 PM CDT
In force
59 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 66 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 3:26 PM CDTSevere Thunderstorm WatchSPC5 hr
Jul 7, 5:30 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
665 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:51 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 7, 3:51 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
351 PM CDT MON JUL 7 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL
ND INTO NE SD ALONG A MOT TO BWP LINE. KMVX HAS TWO AREAS OF
TSRA...ONE MOVING INTO DVL AREA AND ANOTHER IN NW AND WC MN. WHEN
COMPARING THE MODELS...THE MODELS HAVE SIMILAR TIMING...BUT DIFFER
ON LOCATION AND TRACK OF SURFACE LOW. CONTINUED TO USE ADJMAVBC
FOR TEMPS AND NAM FOR POPS.

WITH MULTIPLE SVR WARNINGS ALREADY ISSUED TODAY...NO CAP...UP TO
1500 MLCAPE AND GOOD BOUNDARIES FOR STORMS TO DEVELOP ON...EXPECT
STORMS TO CONTINUE INTO THIS EVENING. THUS...SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR MOST OF E ND AND PARTS OF W AND WC MN
UNTIL 9 PM.

NEED TO FOREGO REST OF DISCUSSION DUE TO SVR WX PRIORITIES.

&&

.AVIATION...
IFR/MVFR CIGS AND VSBYS ASSOCIATED WITH EARLIER CONVECTION HAVE
BEEN SLOWLY ABLE TO LIFT INTO VFR THIS AFTERNOON. HOWEVER...
ADDITIONAL CONVECTION ON COLD FRONT EXPECTED TO DROP CIGS TO MVFR
AGAIN WHEN PASS OVER TAF LOCATIONS. OTHERWISE...WINDS TO TURN FROM
NE TO NW AS THE EVENING PROGRESSES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG/HOPKINS
Hazardous weather outlook, Jul 7, 6:44 AM CDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT MON JUL 7 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT MON JUL 7 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
THE REGION THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER
VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD
FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME
SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS
AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS
WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER
THE SECOND HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 7, 5:19 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
519 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 W SHARON              47.60N 97.98W
07/07/2008  E1.75 INCH       GRIGGS             ND   TRAINED SPOTTER

            AT THE INTERSECTION OF HWY 32 AND 45. GOLFBALL SIZED HAIL
            AND WALL CLOUD PASSING OVER HEAD.

&&

AHOMANN
Local storm report, Jul 7, 5:34 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
534 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          4 N FINLEY              47.57N 97.84W
07/07/2008                   STEELE             ND   LAW ENFORCEMENT

&&

AHOMANN
Local storm report, Jul 7, 5:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FUNNEL CLOUD     PARK RIVER              48.39N 97.74W
07/07/2008                   WALSH              ND   TRAINED SPOTTER

            SPOTTER WEST OF PARK RIVER LOOKING TO THE
            NORTHWEST...TOWARDS OSNABROCK...SEEING FUNNEL CLOUD.

&&

AHOMANN
Local storm report, Jul 7, 5:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     4 N FINLEY              47.57N 97.84W
07/07/2008                   STEELE             ND   LAW ENFORCEMENT

&&

MEWENS
Local storm report, Jul 7, 5:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
546 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FUNNEL CLOUD     10 E LANGDON            48.76N 98.15W
07/07/2008                   CAVALIER           ND   PUBLIC

            ESTIMATED 10 MILES EAST OF LANGDON...STANDING ON TOP OF A
            HILL.

0543 PM     HAIL             GOLDEN LAKE             47.58N 97.64W
07/07/2008  E1.00 INCH       STEELE             ND   LAW ENFORCEMENT

            RELAYED BY SHERIFF IN GOLDEN LAKE.

&&

AHOMANN
Local storm report, Jul 7, 5:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             MOUNTAIN                48.68N 97.86W
07/07/2008  E0.88 INCH       PEMBINA            ND   FIRE DEPT/RESCUE

            NICKEL SIZED HAIL FELL FOR 5 MINUTES WITH HEAVY RAIN.

&&

AHOMANN

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:17 AM CDTSevere Thunderstorm WarningFGFClay26 min
Jul 7, 2:18 PM CDTSevere Thunderstorm WarningFGFWilkin34 min
Jul 7, 3:04 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail45 min
Jul 7, 6:00 PM CDTSevere Thunderstorm WarningFGFKittson60 min
Jul 7, 6:18 PM CDTSevere Thunderstorm WarningFGFNorman28 min
Jul 7, 6:26 PM CDTTornado WarningFGFMarshall64 min
Jul 7, 6:30 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau60 min
Jul 7, 6:49 PM CDTSevere Thunderstorm WarningFGFClay, Norman56 min
Jul 7, 11:01 AM CDTSevere Thunderstorm WarningFGFCass26 min
Jul 7, 2:38 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey67 min
Jul 7, 3:20 PM CDTTornado WarningFGFTowner55 min
Jul 7, 3:46 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey59 min
Jul 7, 4:10 PM CDTTornado WarningFGFCavalier, Towner65 min
Jul 7, 4:42 PM CDTSevere Thunderstorm WarningFGFGriggs, Nelson63 min
Jul 7, 4:55 PM CDTTornado WarningFGFGriggs, Nelson, Steele35 min
Jul 7, 5:13 PM CDTTornado WarningFGFCavalier, Pembina62 min
Jul 7, 5:16 PM CDTSevere Thunderstorm WarningFGFBarnes42 min
Jul 7, 5:27 PM CDTTornado WarningFGFSteele33 min
Jul 7, 5:52 PM CDTTornado WarningFGFSteele, Traill23 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.